Display Settings:

Format

Send to:

Choose Destination
J Craniomaxillofac Surg. 2005 Dec;33(6):395-403. Epub 2005 Oct 25.

Does avascular necrosis of the jaws in cancer patients only occur following treatment with bisphosphonates?

Author information

  • 1Department of Oral and Maxillofacial Plastic Surgery, Rostock University, Germany. jan-hendrik.lenz@med.uni-rostock.de

Abstract

INTRODUCTION:

In the last decade, bisphosphonates were regularly used to treat osteoporosis and bone pain from diseases such as metastatic breast cancer, multiple myeloma and Paget's disease. Currently, the influence of bisphosphonates in development of avascular osteonecrosis of the jaws has been recognized by various authors. In many cancer patients chemotherapy and medications like steroids have also to be applied. Agreement exists that these drugs can initiate vascular endothelial cell damage and accelerate disturbances in the microcirculation of the jaws possibly resulting in thrombosis of nutrient end arteries. The role of bisphosphonates in cancer patients with previously treated jaws has yet to be elucidated.

PATIENTS:

Four case reports of 'cancer' patients are described in whom osteonecrosis of the jaws was found. In two patients, the nitrogen-containing bisphosphonate zoledronic acid was prescribed for additional therapy of malignancy for a period of 45 up to 70 months. In another case, supportive treatment of breast cancer was offered using ibandronate. The fourth patient suffered avascular necrosis of the mandible without ever having taken bisphosphonates. In any case, revisional, as well as extended surgery has to be performed for osteonecrosis because neither conservative debridement nor antibiotic therapy have shown long term success, with or without bisphosphonates. No withdrawal of bisphosphonates was performed in view of the information on the direct correlation of total dosage and duration of drug intake to systemic incorporation and the long time for drug release.

CONCLUSION:

According to our observations, withdrawal of bisphosphonates is not recommended when necrosis of the jaws has occurred.

PMID:
16253510
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk